This site is intended for Healthcare professionals only.

Strange case of dimorphic skin rash in patient of cirrhosis : BMJ Case Report


Strange case of  dimorphic skin rash in  patient of cirrhosis : BMJ Case Report

A middle-aged man with decompensated cirrhosis and a dimorphic multisite skin rash is diagnosed with rare atypical herpes simplex infection, manifesting Sweet’s syndrome (SS) in the absence of other described associations.

Sweet’s syndrome is a rare skin condition. Its main signs include fever and painful skin lesions that appear mostly on your arms, neck, head and trunk.The exact cause of Sweet’s syndrome isn’t known.

SS, an acute febrile neutrophilic dermatosis, has three common forms—

  • classical or idiopathic,
  • malignancy associated and drug induced.
  • Systemic autoimmune, connective tissue diseases and infections are also strong associations.

The latter is commonly described in Gram-positive bacteria, salmonellosis and Yersinia. Herpes infections are a rare cause of SS, reported only thrice in literature, one with concomitant lupus, the second with associated mycobacterial infection and third, in metastatic breast disease in contrast to our patient. Atypical rash, especially if dimorphic, warrants histopathological evaluation to confirm underlying disease.

Sweet’s syndrome is uncommon, but certain factors increase your risk, including:

  • Sex. In general, women are more likely to have Sweet’s syndrome than are men.
  • Age. Though older adults and even infants can develop Sweet’s syndrome, the condition mainly affects people between the ages of 30 and 60.
  • Cancer. Sweet’s syndrome is sometimes associated with cancer, most often leukemia. Sometimes, Sweet’s syndrome may be associated with a solid tumor, such as breast or colon cancer.
  • Other health problems. Sweet’s syndrome may follow an upper respiratory infection, and many people report having flu-like symptoms before the rash appears. Sweet’s syndrome can also be associated with inflammatory bowel disease.
  • Pregnancy. Some women develop Sweet’s syndrome during pregnancy.
  • Drug sensitivity. Sweet’s syndrome may result from a sensitivity to medication. Drugs linked to Sweet’s syndrome include azathioprine (Azasan, Imuran), granulocyte colony stimulating factor, certain antibiotics and some nonsteroidal anti-inflammatory drugs.

The following two tabs change content below.
Dr. Kamal Kant Kohli

Dr. Kamal Kant Kohli

A Medical practitioner with a flair for writing medical articles, Dr Kamal Kant Kohli joined Medical Dialogues as an Editor-in-Chief for the Speciality Medical Dialogues. Before Joining Medical Dialogues, he has served as the Hony. Secretary of the Delhi Medical Association as well as the chairman of Anti-Quackery Committee in Delhi and worked with other Medical Councils of India. Email: drkohli@medicaldialogues.in. Contact no. 011-43720751
Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted